Montana, 2024

Damaging Winds in Montana, May 28, 2024

May 28, 2024 · NWS TFX · 2 events in 1 county or zone

Outflow from a thunderstorm near McDonald Pass funneled down to Helena and produced a 59 mph gust. Additionally, a weak shower produced a rogue 59 mph gust at Helena a few hours later.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TFX wrote it up.

Outflow from a thunderstorm near McDonald Pass funneled down to Helena and produced a 59 mph gust. Additionally, a weak shower produced a rogue 59 mph gust at Helena a few hours later.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Great Falls, MT wrote its last area forecast discussion before the first event at May 28, 4:41 PM MST, 42 minutes earlier.

Area forecast discussion, May 28, 4:41 PM MST, 42 minutes before
Area Forecast Discussion
National Weather Service Great Falls MT
541 PM MDT Tue May 28 2024

Aviation Section Updated

.SYNOPSIS...

Showers and thunderstorms continue today with some isolated severe
gusts possible primarily across west Central/North Central, and
Southwestern Montana. By Wednesday afternoon, precipitation spreads
east to eastern Central/North-Central and Southwest Montana. Gusty
winds are possible along the Rocky Mountain Front Wednesday. By
Thursday, precipitation shifts north to North-Central Montana.
Warmer and drier weather returns for Friday and Saturday.

&&

.DISCUSSION...

Tonight Through Tomorrow Morning
Current satellite shows cumulus clouds and a few showers popping
up along Southwest MT, the Continental Divide. The upper level
shortwave and a cold front will continue to initiate afternoon
showers and thunderstorms. The Storm Prediction Center has the
Inverness to Bozeman corridor and west in a Marginal Risk for some
isolated severe wind gusts(5%). Mesoscale analysis shows
instability building in (up to 1,000 J/kg of CAPE). This along
with deep inverted V's vertical profile soundings support an
isolated severe wind gust(58mph) threat. Small hail can also
accompany any stronger storm. Another impact we will watch for is
for higher mountain snowpack run off with heavier precipitation
from thunderstorms along the Continental Divide. Precipitable
water(PWAT) along the higher end amounts from models of 0.7-0.8"
indicate there can be some heavier rainfall with showers/storms.
The Weather Prediction Center has the Continental Divide in a
Marginal Risk for excessive rainfall. Meaning, there's a 5%-15% of
exceeding flash flood guidance through early Wednesday morning.
However, there's a 20-40% of the immediate eastern slopes of the
Rocky Mountains receiving a half inch of precipitation. This
should keep runoff impacts limited but something we will continue
to monitor. Storms wind down as the sun sets tonight, but showers
continue to be scattered to widespread along the cold front
through Wednesday morning.

Wednesday
With the upper level trough still in the region and the
cold front propagating east across the CWA, there will be
redevelopment of widespread precipitation Wednesday afternoon. The
bulk of the heavier precipitation will mostly be from southwest
Madison County to Lewistown line and to the southeast. Although
the thunderstorm risk will be lower tomorrow afternoon,
precipitation concerns still linger. The Weather Prediction Center
has a Marginal Risk for excessive rainfall(5-15% of exceeding flash
flood guidance)along that corridor. Probabilities are showing a
10-20% of precipitation amounts exceeding 1" for the
Madison/Gallatin Counties and Big Snowy mountains. Warmer rain
falling on the snowpack can melt snow and increase surface run
off. Since models keep higher end precipitation amount to 1" of
QPF and impacts on rivers don't look to be widespread, I am
holding off on Hydrology highlights for now. However, we will
continue to monitor the situation. Look in the HYDROLOGY section
for more information. In addition to precipitation on Wednesday,
gusty conditions are possible along the Rocky Mountain Front.
700mb winds between 30-45kts and a pressure gradient force sets up
along the Rocky Mountain Front Wednesday through Thursday
morning. Probabilistic guidance shows most of the gusty winds stay
along the immediate eastern slopes of the Rocky Mountain Front.
Locations along the adjacent plains of the Northern Rocky Front
through Cut Bank have a 40-60% of exceeding 55mph (High Wind
Warning Criteria). Since the threat of winds reaching High Wind
Warning criteria is more isolated, I have hold off of any wind
highlights for now.

Thursday through Friday
As the upper level trough propagates eastwards Thursday, we
transition into northwest flow aloft. An upper level disturbance
tries to clip North Central MT/Central MT mountains on Thursday,
bringing lower end, light precipitation chances. Probabilistic
guidance shows a 20-40% of those locations receiving at least a
tenth of an inch of precipitation. By Friday, dry and warmer
weather moves in, moving temperatures up close to seasonable
averages. -Wilson

Saturday through next Tuesday... On Saturday a weak upper-level
ridge moves over North-central, Central, and Southwestern Montana.
This will warm up temperatures and keep most of North-central and
Central Montana dry with some precipitation chances for Southwestern
Montana. On Sunday cluster analysis shows that an upper-level ridge
remains over North-central, Central, and Southwestern Montana which
will allow temperatures to warm up on Sunday. On Monday cluster
analysis keeps the upper-level ridge over the area. Two of the
clusters have a very strong ridge over North-central, Central, and
Southwestern Montana. This could cause hot temperatures for the
area. This will need to continue to be monitored. Next Tuesday three
clusters (81% of ensemble members) keep the upper-level ridge over
North-central, Central, and Southwestern Montana. The other cluster
(19% of ensemble members) shows an upper-level trough beginning to
move over Montana. This indicates that the weather pattern has the
potential to change for the middle of next week. -IG

&&

.AVIATION...

29/00Z TAF Period

Scattered thunderstorms across North Central and Southwest Montana
continue throughout this evening before transitioning over to rain
showers tomorrow morning. Primary concerns with thunderstorms this
evening are lightning, gusty erratic winds, and heavy downpours that
could impact visibility to below VFR conditions. A few lingering
showers tomorrow afternoon from KLWT to KWYS and portions of
Southwest Montana. Elsewhere, airfields return to VFR conditions for
tomorrow afternoon. Webb

Refer to weather.gov/zlc for more detailed regional aviation weather
and hazard information.

&&

.HYDROLOGY...

Showers and thunderstorms today and tomorrow may bring heavier
bursts of precipitation. Today, the main focus is along the
Continental Divide and tomorrow, it shifts to across Central,
North Central, and Southwest Montana. Rain falling on warm winter
snowpack can increase the melting of snow and runoff from the
mountains. River hydrographs indicate rivers should be able to
handle the increased runoff. However, we can't rule out the
potential of a few localized areas along smaller streams and
creeks for increased flow and minor flooding, especially near the
Madison and Gallatin Mountains. We will continue to monitor the
situation for possible flood highlights. -Wilson

&&

.PRELIMINARY POINT TEMPS/POPS...
GTF  52  65  41  62 /  40  60   0  20
CTB  48  60  38  60 /  80  30  10  20
HLN  52  64  41  63 /  60  50  10  10
BZN  46  59  34  59 /  30  90  50  10
WYS  42  59  30  53 /  30  90  60  10
DLN  46  62  33  60 /  60  80  20   0
HVR  54  67  41  63 /  20  50  10  50
LWT  49  62  36  57 /  20  90  30  20

&&

.TFX WATCHES/WARNINGS/ADVISORIES...
None.
&&

http://www.weather.gov/greatfalls

In the hours before

Special weather statement, May 28, 3:50 PM MST, 1 hour 33 minutes before
Special Weather Statement
National Weather Service Great Falls MT
450 PM MDT Tue May 28 2024

MTZ327-290030-
Northwest Beaverhead County-
Including the cities of Dewey, Wisdom, Wise River, Big Hole Pass,
and Chief Joseph Pass
450 PM MDT Tue May 28 2024

...Gusty Winds From Decaying Showers and Thunderstorms...

Showers and thunderstorms moving into northwest portions of
Beaverhead county will be capable of producing gusty outflow wind
gusts around 50-55 mph over the next couple hours. Be prepared
for gusty, erratic winds if outside near any shower or
thunderstorm this evening.
Local storm report, May 28, 3:54 PM MST, 1 hour 29 minutes before
Preliminary Local Storm Report
National Weather Service Great Falls MT
454 PM MDT Tue May 28 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0315 PM     Tstm Wnd Gst     8 NE Bannack            45.25N 112.88W
05/28/2024  M51 MPH          Beaverhead         MT   Mesonet

            Mesonet station MTM14 BLM - Argenta.

&&

AM
Special weather statement, May 28, 4:22 PM MST, 1 hour 1 minute before
Special Weather Statement
National Weather Service Great Falls MT
522 PM MDT Tue May 28 2024

MTZ308-309-312-290000-
Eastern Pondera and Eastern Teton MT-Cascade County below 5000ft MT-
Southern High Plains MT-
522 PM MDT Tue May 28 2024

...A STRONG THUNDERSTORM WILL IMPACT CENTRAL LEWIS AND CLARK...
SOUTHEASTERN TETON AND NORTHWESTERN CASCADE COUNTIES THROUGH 600 PM
MDT...

At 521 PM MDT, Doppler radar was tracking a strong thunderstorm 11
miles southwest of Fairfield, or 23 miles south of Choteau, moving
northeast at 35 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Fairfield, Fort  Shaw, Fort Shaw, Power, Vaughn, Simms, and Sun
River.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4732 11205 4750 11228 4783 11186 4761 11137
TIME...MOT...LOC 2321Z 235DEG 29KT 4748 11212

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

AM
Special weather statement, May 28, 5:14 PM MST, 9 minutes before
Special Weather Statement
National Weather Service Great Falls MT
614 PM MDT Tue May 28 2024

MTZ328-329-290130-
Beaverhead and Western Madison below 6000ft-
Ruby Mountains and Southern Beaverhead Mountains-
Including the cities of Bannack, Dillon, Glen, Waterloo,
and Monida Pass
614 PM MDT Tue May 28 2024

...Gusty Winds from Decaying Showers and Thunderstorms...

A line of showers and thunderstorms is shifting eastward across
portions of Beaverhead and Madison counties. Wind gusts between
45 and 55 mph have been observed from these showers and
thunderstorms. Be prepared for gusty winds in and around showers
and thunderstorms this evening.
Special weather statement, May 28, 5:19 PM MST, 4 minutes before
Special Weather Statement
National Weather Service Great Falls MT
619 PM MDT Tue May 28 2024

MTZ315>317-319-320-322-323-290100-
Helena Valley MT-Little Belt and Highwood Mountains MT-
Elkhorn and Boulder Mountains MT-
Big Belt, Bridger and Castle Mountains MT-
Upper Blackfoot and MacDonald Pass MT-Canyon Ferry Area MT-
Gates of the Mountains MT-
619 PM MDT Tue May 28 2024

...STRONG THUNDERSTORMS WILL IMPACT SOUTHEASTERN LEWIS AND CLARK...
NORTHWESTERN BROADWATER...NORTHWESTERN MEAGHER...NORTHERN JEFFERSON
AND SOUTHWESTERN CASCADE COUNTIES THROUGH 700 PM MDT...

At 619 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 10 miles east of Wolf Creek to 6 miles
northwest of Basin. Movement was east at 25 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Helena, Boulder, East Helena, Montana City, Basin, Wickes, York,
Rimini, Alhambra, Corbin, Spring Meadow Lake State Park, Elkhorn
State Park, Clancy, Black Sandy State Park, and Jefferson City.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4641 11232 4644 11232 4703 11188 4703 11158
      4701 11157 4703 11151 4703 11139 4623 11194
      4627 11245
TIME...MOT...LOC 0019Z 262DEG 20KT 4698 11184 4635 11232

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

AM
Local storm report, May 28, 5:23 PM MST, 0 minutes before
Preliminary Local Storm Report
National Weather Service Great Falls MT
623 PM MDT Tue May 28 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0615 PM     Tstm Wnd Gst     13 S Marysville         46.56N 112.31W
05/28/2024  M46 MPH          Lewis and Clark    MT   Mesonet

            Mesonet station MTMDP MacDonald Pass (MT
            DOT).

&&

AM

The radar

The Great Falls radar (KTFX), 106 km away, was scanning. The volume nearest the first event began at 00:25 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Lewis and Clark

When
May 28, 5:23 PM MST
Where
Lewis and Clark County, (Hln)helena Rgnl Arp
Measured
51 kt (59 mph) measured gust
Reported by
ASOS
Coordinates
46.600, -111.980

ASOS station KHLN Helena Airport measured a 59 mph gust from outflow.

Thunderstorm Wind, Lewis and Clark

When
May 28, 9:02 PM MST
Where
Lewis and Clark County, (Hln)helena Rgnl Arp
Measured
51 kt (59 mph) measured gust
Reported by
ASOS
Coordinates
46.600, -111.980

ASOS station KHLN Helena Airport measured a 59 mph gust from outflow.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Montana in 2024Every state in 2024This day in weather historyWarnings in Montana, May 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1180001, 1180000.